Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Rigidity of 3-colorings of the discrete torus

Ohad Noy Feldheim and Ron Peled

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove that a uniformly chosen proper $3$-coloring of the $d$-dimensional discrete torus has a very rigid structure when the dimension $d$ is sufficiently high. We show that with high probability the coloring takes just one color on almost all of either the even or the odd sub-torus. In particular, one color appears on nearly half of the torus sites. This model is the zero temperature case of the $3$-state anti-ferromagnetic Potts model from statistical physics.

Our work extends previously obtained results for the discrete torus with specific boundary conditions. The main challenge in this extension is to overcome certain topological obstructions which appear when no boundary conditions are imposed on the model. Locally, a proper $3$-coloring defines the discrete gradient of an integer-valued height function which changes by exactly one between adjacent sites. However, these locally-defined functions do not always yield a height function on the entire torus, as the gradients may accumulate to a non-zero quantity when winding around the torus. Our main result is that in high dimensions, a global height function is well defined with high probability, allowing to deduce the rigid structure of the coloring from previously known results. Moreover, the probability that the gradients accumulate to a vector $m$, corresponding to the winding in each of the $d$ directions, is at most exponentially small in the product of $\|m\|_{\infty}$ and the area of a cross-section of the torus.

In the course of the proof we develop discrete analogues of notions from algebraic topology. This theory is developed in some generality and may be of use in the study of other models.

Résumé

Nous montrons qu’un 3-coloriage aléatoire du tore $d$-dimensionnel a une structure rigide quand la dimension $d$ est suffisamment grande. Nous montrons qu’avec grande probabilité, le coloriage prend au plus une couleur sur, soit presque tout le sous-tore pair, soit presque tout le sous-tore impair. En particulier, une couleur apparaît sur presque la moitié des sites du tore. Ce modèle correspond au cas de température 0 du modèle de Potts anti-ferromagnétique à trois états, en physique statistique.

Notre travail étend les résultats obtenus pour le tore discret avec des conditions frontière spécifiques. La difficulté principale dans cette extension est de surmonter les obstructions topologiques qui apparaissent quand aucune condition frontière n’est imposée. Localement, un 3-coloriage propre définit le gradient discret d’une fonction de hauteur à valeurs entières qui diffère exactement d’un entre deux points voisins. Néanmoins, ces fonctions locales ne définissent pas forcément une fonction de hauteur sur le tore entier, car les gradients peuvent s’accumuler en une quantité non-nulle en s’enroulant autour du tore. Notre résultat principal est qu’en grande dimension, une fonction de hauteur est bien définie sur le tore entier avec grande probabilité, ce qui permet de déduire la structure rigide du coloriage en utilisant des résultats précédents. De plus, la probabilité que le gradient s’accumule en un vecteur $m$ correspondant à l’enroulement le long de chacune des $d$ directions est exponentiellement petit en le produit de $\|m\|_{\infty}$ et de l’aire de la section du tore dans cette direction.

Au long de la preuve, nous introduisons des analogues discrets de notions de topologie algébrique. Cette théorie est développée dans une généralité qui peut permettre une utilisation pour d’autres modèles.

Article information

Source
Ann. Inst. H. Poincaré Probab. Statist., Volume 54, Number 2 (2018), 952-994.

Dates
Received: 27 May 2015
Revised: 14 December 2016
Accepted: 8 March 2017
First available in Project Euclid: 25 April 2018

Permanent link to this document
https://projecteuclid.org/euclid.aihp/1524643236

Digital Object Identifier
doi:10.1214/17-AIHP828

Mathematical Reviews number (MathSciNet)
MR3795073

Zentralblatt MATH identifier
06897975

Subjects
Primary: 82B20: Lattice systems (Ising, dimer, Potts, etc.) and systems on graphs 82B26: Phase transitions (general)
Secondary: 82B41: Random walks, random surfaces, lattice animals, etc. [See also 60G50, 82C41] 60C05: Combinatorial probability 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 05A16: Asymptotic enumeration

Keywords
3-colorings Potts model Rigidity Discrete Cohomology 3-states Discrete topology

Citation

Feldheim, Ohad Noy; Peled, Ron. Rigidity of 3-colorings of the discrete torus. Ann. Inst. H. Poincaré Probab. Statist. 54 (2018), no. 2, 952--994. doi:10.1214/17-AIHP828. https://projecteuclid.org/euclid.aihp/1524643236


Export citation

References

  • [1] C. Boutillier and B. de Tilière. Loop statistics in the toroidal honeycomb dimer model. Ann. Probab. 37 (5) (2009) 1747–1777.
  • [2] G. R. Brightwell, O. Häggström and P. Winkler. Nonmonotonic behavior in hard-core and Widom–Rowlinson models. J. Stat. Phys. 94 (3–4) (1999) 415–435.
  • [3] R. L. Dobrušin. The problem of uniqueness of a gibbsian random field and the problem of phase transitions. Funkcional. Anal. i Priložen. 2 (4) (1968) 44–57.
  • [4] J. Engbers and D. Galvin. $H$-coloring tori. J. Combin. Theory Ser. B 102 (5) (2012) 1110–1133.
  • [5] D. Galvin. On homomorphisms from the Hamming cube to $\textbf{Z}$. Israel J. Math. 138 (2003) 189–213.
  • [6] D. Galvin and J. Kahn. On phase transition in the hard-core model on $\mathbb{Z}^{d}$. Combin. Probab. Comput. 13 (2) (2004) 137–164.
  • [7] D. Galvin, J. Kahn, D. Randall and G. Sorkin. Phase coexistence and torpid mixing in the $3$-coloring model on $Z^{d}$. SIAM J. Discrete Math. 29 (3) (2015) 1223–1244.
  • [8] D. Galvin and D. Randall. Torpid mixing of local Markov chains on 3-colorings of the discrete torus. In Proc. ACM-SIAM SODA 376–384. ACM, New York, 2007.
  • [9] D. Galvin and P. Tetali. On weighted graph homomorphisms. In Graphs, Morphisms and Statistical Physics 97–104. DIMACS Ser. Discrete Math. Theoret. Comput. Sci. 63. Amer. Math. Soc., Providence, RI, 2004.
  • [10] Y. Huang, K. Chen, Y. Deng, J. L. Jacobsen, R. Kotecký, J. Salas, A. D. Sokal and J. M. Swart. Two-dimensional Potts antiferromagnets with a phase transition at arbitrarily large $q$. Phys. Rev. E 87 (1), 012136 (2013).
  • [11] J. Kahn. Range of cube-indexed random walk. Israel J. Math. 124 (2001) 189–201.
  • [12] J. Kahn. An entropy approach to the hard-core model on bipartite graphs. Combin. Probab. Comput. 10 (3) (2001) 219–237.
  • [13] R. Kenyon Lectures on Dimers, in Statistical Mechanics. IAS/Park City Math. Ser. 16, 191–230. Amer. Math. Soc., Providence, RI, 2009.
  • [14] R. Kotecký. Long-range order for antiferromagnetic Potts models. Phys. Rev. B 31 (1985) 3088–3092.
  • [15] R. Kotecký, A. D. Sokal and J. M. Swart. Entropy-driven phase transition in low-temperature antiferromagnetic Potts models. Comm. Math. Phys. 330 (3) (2014) 1339–1394.
  • [16] E. H. Lieb. The residual entropy of square ice. Phys. Rev. 162 (1) (1967) 162–172.
  • [17] T. Meyerovitch and R. Pavlov. On independence and entropy for high-dimensional isotropic subshifts. Proc. Lond. Math. Soc. (3) 109 (4) (2014) 921–945.
  • [18] R. Peled. High-dimensional Lipschitz functions are typically flat. To appear in Ann. Prob. Preprint. Available at arXiv:1005.4636.
  • [19] R. Peled and W. Samotij. Odd cutsets and the hard-core model on $\mathbb{Z}^{d}$. Ann. I. H. Poincaré (B) 50 (3) (2014) 975–998.
  • [20] R. Peled, W. Samotij and A. Yehudayoff. Lipschitz functions on expanders are typically flat. Combin. Probab. Comput. 22 (4) (2013) 566–591.
  • [21] R. Peled, W. Samotij and A. Yehudayoff. Grounded Lipschitz functions on trees are typically flat. Electron. Commun. Probab. 18 (55) (2013) 1–9.
  • [22] Á. Timár. Boundary-connectivity via graph theory. Proc. Amer. Math. Soc. 141 (2) (2013) 475–480.
  • [23] E. Vigoda. Improved bounds for sampling colorings. J. Math. Phys. 41 (3) (2000) 1555–1569.